To the Editor:
Oral isotretinoin is a widely used treatment modality in dermatologic practice that is highly effective for severe and recalcitrant acne vulgaris in addition to other conditions. Its use is accompanied by a variety of side effects that are mainly mucocutaneous. These dose-dependent side effects are experienced by almost all patients treated with this medication.1
A generally healthy 14-year-old adolescent girl presented with severe widespread erosions located in a linear pattern corresponding to areas of wax depilation on the shins and thighs (Figure). Approximately 5 months prior, the patient started oral isotretinoin 40 mg daily for severe and recalcitrant acne vulgaris. She was not taking other medications. After 4 months of treatment, during which the acne lesions improved and the patient experienced only mild xerosis and cheilitis, the dosage was increased to 60 mg daily. Three weeks later, the patient underwent wax depilation, which resulted in the erosions.
Oral isotretinoin treatment leads to structural and functional changes to the skin, related to epidermal dyscohesion and sebo-suppression. Although these changes may not be clinically evident in all patients, they still make the skin much more sensitive to external mechanical stimuli.1 Wax depilation commonly is used for treating excess hair on the body. Because it exerts remarkable mechanical stress on the epidermis, it may lead to epidermal stripping in patients taking isotretinoin, manifesting as widespread erosions and resulting in notable patient distress.
Dermatologists typically advise patients to avoid wax epilation while being treated with isotretinoin; however, some patients do not adhere to this recommendation. Also, there are dermatologists who are not aware of this potential side effect. In one survey (N=54), only 4% of consulting dermatologists were aware of this complication.2 A PubMed search of articles indexed for MEDLINE using the terms isotretinoin and wax revealed that this severe side effect with isotretinoin has been reported only 4 times in the medical literature.2-5 The fact that wax epilation should be avoided during isotretinoin treatment previously was not included in the prescribing information. It currently is included in the isotretinoin prescribing information6 with an indication not to perform wax depilation for 6 months after stopping treatment. This case should serve as a reminder to avoid wax depilation during isotretinoin treatment.